Michigan, 2017

Damaging Winds in Michigan, July 7, 2017

July 7, 2017 · NWS GRR · 5 events in 5 counties and zones

Severe thunderstorms developed and resulted in numerous reports of high winds and isolated reports of hail. Numerous trees and power lines fell in a 100 mile long and 30 mile wide swath from Grand Haven to northwest of Jackson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms developed and resulted in numerous reports of high winds and isolated reports of hail. Numerous trees and power lines fell in a 100 mile long and 30 mile wide swath from Grand Haven to northwest of Jackson. Grand Haven was hard hit by very strong winds coming off Lake Michigan. A man was killed when a large tree fell through his house in Grand Haven. A wind gust of 91 mph was recorded on the north Grand Haven breakwater. An unverified gust of at least 88 mph and possibly as high as 103 mph was recorded by a home weather station in the South Highland area, north of Rosy Mound. Wind gusts likely reached 60 to 80 mph across much of the rest of Ottawa county into Kent county. A gust to 88 mph was recorded on a rooftop at Grand Valley State University in Allendale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 7, 12:40 AM EST, 56 minutes earlier.

Area forecast discussion, Jul 7, 12:40 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
140 AM EDT Fri Jul 7 2017

LATEST UPDATE...
Mesoscale Discussion/Aviation

.MESOSCALE DISCUSSION...
Issued at 140 AM EDT Fri Jul 7 2017

Severe weather threat is low as current radar trends show line of
storms across the northern zones weakening as outflow boundary has
surged well out ahead. Some one inch hail is still possible
overnight as isolated strong updrafts are still expected despite
diurnal decrease of instability. Given marginal shear values,
storm mode should be multicell pulse type with a lesser chance of
bowing line segments with localized high wind threat.

&&

.SYNOPSIS...
Issued at 329 PM EDT Thu Jul 6 2017

Showers and thunderstorms will move through after midnight. Some
of the stronger storms could bring hail and high winds. Heavy rain
and minor flooding are also possible. Another frontal system may
bring more showers and thunderstorms to the area later Sunday or
Monday. Colder air will move in briefly Friday night into the
weekend, with temperatures returning to around normal by next
week.

&&

.UPDATE...
Issued at 800 PM EDT Thu Jul 6 2017

Dropped POPs for this evening based on current radar trends. Looks
like the storms across the western UP at this time are the only
real chance for widespread precip for southwest Lower Michigan.
They should be arriving over the NW zones around midnight then
moving southeast and reaching the SE zones a few hours later.
Severe threat will be mitigated by late night arrival of storms
and lack of strong speed shear.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 329 PM EDT Thu Jul 6 2017

The main challenge in the short term deals with the potential for
severe thunderstorms this evening and tonight.

A couple rounds of thunderstorms are possible through the overnight
hours. The main time frame of concern is from roughly 5 PM near
Ludington to 4 AM for far southern Lower Michigan. Damaging winds
over 60 mph are the main threat. Large hail and heavy rain are
possible as well. Where storms repeatedly move of the same areas,
the potential for flooding exists given a moist airmass.

The short term models are not doing well and confidence is not high.
Weak lift and an unstable atmosphere will result in pulse storms
early this evening. The surface front, which will move in overnight,
will help focus the convection and lead to stronger storms. The
showers and storms should come to an end Friday morning behind the
exiting front. The area will then have a break in the weather
through at least Saturday night.

Temperatures will mainly be around normal through the short term,
except Friday night into Sunday behind the cold front. Temperatures
will be a little below normal due to cold air moving down out of
Canada.

.LONG TERM...(Sunday through Thursday)
Issued at 329 PM EDT Thu Jul 6 2017

Models are in better agreement today with the overall pattern in the
long term period of the forecast. Lingering upper troughing on
Sunday is quickly replaced by rising heights on Monday. 500mb
heights steadily rise through the remainder of the long term, so
after highs around 80 on Sunday expecting highs in the 80s next
week.

A stalled frontal boundary looks to be in the Great Lakes region
from Sunday into Tuesday. We have chances for showers and
thunderstorms through these forecast periods, but it will certainly
not be constant rain. Monday into Monday night appear to be the
forecast periods with the best chances for rainfall. We have a dry
forecast on Wednesday with surface ridging moving through the area.
Thursday rain chances return with another cold front via the GFS.

Bottom line, periodic chances for showers and storms with warmer
temperatures in the 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 140 AM EDT Fri Jul 7 2017

Thunderstorms could bring areas of MVFR and localized IFR between
06Z and 10Z but overall conditions should remain VFR through
Friday afternoon. Winds will be west to southwest around 10 knots
then switch to northwest by 12z behind cold front. Some gusts to
30 knots are possible in storms tonight and some gusts to 20 knots
are possible on Friday behind the front.

&&

.MARINE...
Issued at 329 PM EDT Thu Jul 6 2017

Strong to severe storms are expected with and ahead of a cold front
this evening and overnight. The main risk to mariners will be wind
gusts to over 40 knots. Behind the front, northwest winds of 10 to
15 knots with gusts to 20 will build waves of 2 to 4 feet. no
headlines needed at this time.

&&

.HYDROLOGY...
Issued at 329 PM EDT Thu Jul 6 2017

River levels are running near normal except in Central Michigan
which are still above normal for early July. Scattered thunderstorms
will put down rain amounts generally less than a half inch through
Friday morning, but locally over an inch may fall if multiple cells
move over the same area. Under the more likely of all potential
scenarios, river flooding is not expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

MESOSCALE...Ostuno
UPDATE...Ostuno
SYNOPSIS...63
SHORT TERM...63
LONG TERM...Duke
AVIATION...Ostuno
HYDROLOGY...CAS
MARINE...63
Hazardous weather outlook, Jul 6, 11:45 AM EST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1245 PM EDT Thu Jul 6 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
070830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
1245 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

A couple rounds of thunderstorms are possible from late this
afternoon through the overnight hours. The main time frame of
concern is from roughly 500 pm up towards Ludington to as late at
400 am towards Interstate 94. Damaging winds over 60 mph are the
main threat. Large hail and heavy rain are possible as well. Where
storms repeatedly move of the same areas, the potential for flooding
exists given a moist airmass.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible on Friday...then again for Sunday Night
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

MJS/DUKE

In the hours before

Special weather statement, Jul 6, 11:37 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1237 AM EDT FRI JUL 7 2017

MIZ037>039-043>045-070530-
Oceana MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-Mason MI-
1237 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1236 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrietta to 6 miles southwest of Irons to
6 miles east of Ludington SP. Movement was southeast at 45 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Big Rapids...          Ludington...           Hart...
Evart...               White Cloud...         Baldwin...
Ludington SP...        Shelby...              Fremont...
Reed City...           Scottville...          Hesperia...
Marion...              Mecosta...             Barryton...
Luther...              Fountain...            Free Soil...
Mears SP...            Freesoil...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4367 8654 4375 8646 4382 8643 4397 8646
      4404 8651 4407 8651 4414 8606 4416 8510
      4367 8509 4346 8556 4348 8646 4362 8654
TIME...MOT...LOC 0436Z 333DEG 39KT 4431 8565 4408 8602 4406 8637

MWS
Special weather statement, Jul 6, 11:50 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1250 AM EDT FRI JUL 7 2017

MIZ059-066-067-070545-
Clinton MI-Ingham MI-Eaton MI-
1250 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1250 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dewitt to near Dimondale. Movement was
east at 30 mph.

Nickel size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Lansing...             Waverly...             Haslett...
East Lansing...        Williamston...         Potterville...
Dewitt...              Edgemont Park...       Webberville...
Dimondale...           Okemos...              Bath...
Bell Oak...            Holt...

LAT...LON 4262 8476 4291 8459 4294 8437 4278 8436
      4278 8416 4261 8414
TIME...MOT...LOC 0450Z 264DEG 25KT 4285 8455 4269 8464

JK
Special weather statement, Jul 7, 12:24 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
124 AM EDT FRI JUL 7 2017

MIZ037>040-043>046-050-070630-
Oceana MI-Osceola MI-Isabella MI-Muskegon MI-Lake MI-Mecosta MI-
Newaygo MI-Clare MI-Mason MI-
124 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 122 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moddersville to near Reed City to near
Weare. Movement was southeast at 25 mph.  Additional thunderstorms
were over Lake Michigan and will be moving into the Ludington and
Pentwater areas over the next half hour.

Dime size hail and winds around 40 mph with downed tree limbs will
be possible with these storms.

Locations impacted include...
Big Rapids...          Ludington...           Clare...
Hart...                Newaygo...             Evart...
White Cloud...         Baldwin...             Ludington SP...
Shelby...              Fremont...             Reed City...
Scottville...          Hesperia...            Marion...
Farwell...             Morley...              Mecosta...
Barryton...            Luther...

LAT...LON 4416 8496 4405 8461 4383 8460 4354 8514
      4338 8609 4359 8653 4362 8654 4382 8643
      4406 8651 4418 8639
TIME...MOT...LOC 0522Z 317DEG 23KT 4421 8491 4387 8555 4374 8630

JK
Local storm report, Jul 7, 12:32 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
132 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     NON-TSTM WND GST 8 WNW LUDINGTON         44.00N 86.60W
07/07/2017  M34 MPH          LMZ868             MI   BUOY

            BUOY STATION 45024, LUDINGTON BUOY.

&&

WDM
Special weather statement, Jul 7, 1:26 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
226 AM EDT FRI JUL 7 2017

MIZ043-044-050-056-057-064-071-070730-
Oceana MI-Muskegon MI-Allegan MI-Van Buren MI-Ottawa MI-Newaygo MI-
Kent MI-
226 AM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 224 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Stony Lake to 36 miles west of
Douglas. Movement was east at 40 mph.

Nickel size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with these storms.  Severe thunderstorms will be
possible with this line, so keep abreast of the weather and possible
warnings.

Locations impacted include...
Grand Rapids...        Muskegon...            Holland...
Grand Haven...         South Haven...         Newaygo...
Wyoming...             Walker...              Muskegon Heights...
Hudsonville...         Zeeland...             Coopersville...
Sparta...              Fremont...             Roosevelt Park...
North Muskegon...      Ferrysburg...          Whitehall...
Montague...            Bangor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4343 8556 4223 8602 4234 8631 4269 8621
      4298 8622 4363 8654
TIME...MOT...LOC 0624Z 290DEG 37KT 4357 8659 4265 8693

JK
Local storm report, Jul 7, 1:32 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
232 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     NON-TSTM WND GST 8 WNW LUDINGTON         44.00N 86.60W
07/07/2017  M38 MPH          LMZ868             MI   BUOY

            BUOY STATION 45024, LUDINGTON BUOY.

&&

WDM

The radar

The Grand Rapids radar (KGRR), 65 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskegon

When
July 7, 1:36 AM EST to 1:40 AM EST
Where
Muskegon County, 1.71 mi SW of Norton Shrs
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
43.150, -86.270

Severe thunderstorm wind gusts brought down several trees and power lines near Muskegon. A measured wind gust to 61 mph was reported.

Thunderstorm Wind, Ottawa

When
July 7, 1:50 AM EST to 2:05 AM EST
Where
Ottawa County, 1.47 mi SSW of Grand Haven
Measured
76 kt (87 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
43.050, -86.240

A large tree fell on a home in Grand Haven and killed a 72 year old man. An 88 mph measured wind gust was recorded at Grand Valley State University in Allendale. Numerous trees and power lines were blown down across Ottawa county.

Thunderstorm Wind, Kent

When
July 7, 2:18 AM EST to 2:33 AM EST
Where
Kent County, 0.51 mi W of Grandville Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
42.880, -85.760

Numerous trees and power lines were blown down across southern Kent county.

Thunderstorm Wind, Barry

When
July 7, 2:35 AM EST to 2:38 AM EST
Where
Barry County, 0.69 mi S of Middleville
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.710, -85.470

Several trees and power lines were blown down across Barry county.

Thunderstorm Wind, Eaton

When
July 7, 3:20 AM EST to 3:28 AM EST
Where
Eaton County, 0.69 mi S of Eaton Rapids
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.510, -84.650

Several trees were blown down in Eaton Rapids and across other portions of Eaton county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Ottawa2017-07-0772MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713098, 713099, 713100, 713101, 713102.